I'm having some trouble lowering my TSH level. I'm on Armour Thyroid 60 mg.
My doctor wanted me to try 90 mg. After two days I got vertigo which I had never
had before in my life. I waited for the vertigo to subside (a few days), then, 18
months later (because I was so resistant) we tried 75 mg. After two days, same thing: vertigo!
My blood pressure is on the low side (90/70 (I think) so is my blood sugar, usually 60 without food).
Maybe that's a factor? My actual question is: Would switching to the artificial thyroid rather than
the natural make a difference? Would it eliminate the vertigo?
BTW, heart was checked, everything is fine. The vertigo goes away and doesn't come back until
I try going up again on the armour thyroid.
I'm extra concerned because I still suffer, after 6 years, from hot flashes, (menopausal) which
disturb my sleep. I'm cautious about the estradiol. Thanks so much!
When on Armour thyroid - the TSH is usally suppressed. This does not seem to be your case but I do not know your labs. When on a natural desiccated thyroid medication the Free T3 and Free T4 MUST be looked at each time increases or decreases of meds occur. This product has a direct T3 natural hormone directly going into the system and the TSH is very unreliable on dectecting how well you are doing on the dosage you are taking.
The product "Armour" has been changed since Feb 2009. The processing of the medication is different from before and many desiccated thryoid patients are failing or have failed ( as I did) on the new product. Side effects from the new formula range from full blown hypo symptoms to heart palps - to shortness of breath, hair loss acid reflex and vertigo and ringing of the ears.
On the subject of vertigo - this could be just an adjustment period for you. Again with no free T3 lab to look at - no one can no for sure. Many desiccated thyroid patients develop vertigo with increases and that can sometimes subside within two weeks after taking the increase in medication. Have you given the increase a while ( 2 weeks) to see if this vertigo continues?
The other symptoms of hot flashes could also be associated with the increase and decrease of meds and not allowing the body to adjust to the hormone.
On your thought with switching your meds.... Some thyroid patients fail no matter what on desiccated thyroid medication and find better health with synthetic. Most of the time it is reported that the opposite is better - but no one is created the same. How long have you been on Armour? Did you try Synthroid or some other form of synthetic thyroid before? Did you recently switch to Armour?
Many things to ponder over here. Let us know what you think.
Thank you so much!
You've really enlightened me.
You may help me solve this vertigo puzzle. I still have it a week after just
going up for two days. I went back down, because the vertigo is so uncomfortable
and the last time it went away when I went back down.
I can't find the free T3 on my lab test at the moment.
Thryoxin (T4) 5.1
Free T4 1.4
T3 Total 111
I've been going to a GP, but I'm convinced now that I need a specialist.
I've been on the armour for about 4 years, synthroid for 20 years before
that. I can't recall why the doctor switched me to armour. I know it
was a lab test reason, I always felt fine.
The armour thyroid I'm on for the the last two months is compounded at the
pharmacy, but I'm waiting for the regular manufactured one in the mail.
Off to the endocrinologist asap!
Thanks again. Any further comments would be greatly appreciated.
I'm too dizzy and heart palpitating to sleep anyway.
An endo may not be the answer for you either - sorry to say. Its all about the teachings in medical school. Most endos are not fond of Armour ( T3/T4) therapy - so if you want to remain on desiccated thyroid - finding an Intergrative Med or Naturalpath doctor may help more.
The more I read the more I am convinced - finding someone who truly understands thyroid is the most important thing you can do for you.
If you want to return to Synthroid - you should have a fairly large population of doctors able to help you there. SO many patients find that the TSH is there pathway for treatment, when really, that idea fails on most symptomatic hypothyroid patients.
In your best interest before you fly off to another doctor and possibly start over, you should back track on the "reason" you were switched. There "may" be a logical reason why they did this.
The veritgo will exsist until you are optimal. That seems to be your "trigger" on when things are off - or getting adjusted. When I switched over to desiccated - I remember one time I was heading for the basement stairs to get some clothes for work in the laundry room. I started to place one foot on the frist step and BAM - it hit me - I thought I was heading down the stairs face first... Thank goodness for the railing and I clung unto that for a few minutes to get my bearings.... That is a scarey thing and it happened occassionally until I adjusted to the thyroid hormone replacement.
You didn't have the free T3 test in those labs. The doctor didn't run the right test. You really can find a better outcome on maintaining proper thyroid levels looking at the Free Testing and not using the TSH. That's going against the grain for many doctors so no matter where you go for your treatment - asking the doctors if they test the Free's may help you find someone skilled with hypothyroidism.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.